Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 9, NWS Corpus Christi, TX

December 31, 20208 counties in Texas

NWS Corpus Christi, TX issued this wind advisory at Dec 31, 2020, 2:42 AM CST for 8 counties in Texas. It took effect at Dec 31, 2020, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2020, 2:42 AM CST (08:42 UTC)
In effect from
Dec 31, 2020, 9:00 AM CST
Expired
Dec 31, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Corpus Christi, TX

Counties Aransas County, TX, Calhoun County, TX, Duval County, TX, Jim Wells County, TX, Kleberg County, TX, Nueces County, TX, San Patricio County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 28 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS74 KCRP 310842
NPWCRP

URGENT - WEATHER MESSAGE
National Weather Service Corpus Christi TX
242 AM CST Thu Dec 31 2020

TXZ239>245-342>345-442-443-447-010000-
/O.NEW.KCRP.WI.Y.0009.201231T1500Z-210101T0000Z/
Webb-Duval-Jim Wells-Inland Kleberg-Inland Nueces-
Inland San Patricio-Coastal Aransas-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Kleberg Islands-Nueces Islands-Calhoun Islands-
Including the cities of Aguilares, Columbia Bridge, Laredo, 
Orvil, Freer, Benavides, San Diego, Alice, Orange Grove, 
Kingsville, Loyola Beach, Ricardo, Riviera, Robstown, Tuloso, 
Bishop, Sinton, Mathis, Taft, Odem, Rockport, Fulton, 
Corpus Christi, Flour Bluff, Portland, and Ingleside
242 AM CST Thu Dec 31 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with frequent gusts up to 
  40 mph expected.

* WHERE...Portions of south Texas from southern Rio Grande Plains
  to southern Coastal Bend..

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TE
1 follow-up statement
746 
WWUS74 KCRP 312126 AAA
NPWCRP

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Corpus Christi TX
326 PM CST Thu Dec 31 2020

TXZ239>245-342>345-442-443-447-010000-
/O.CON.KCRP.WI.Y.0009.000000T0000Z-210101T0000Z/
Webb-Duval-Jim Wells-Inland Kleberg-Inland Nueces-
Inland San Patricio-Coastal Aransas-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Kleberg Islands-Nueces Islands-Calhoun Islands-
Including the cities of Aguilares, Columbia Bridge, Laredo, 
Orvil, Freer, Benavides, San Diego, Alice, Orange Grove, 
Kingsville, Loyola Beach, Ricardo, Riviera, Robstown, Tuloso, 
Bishop, Sinton, Mathis, Taft, Odem, Rockport, Fulton, 
Corpus Christi, Flour Bluff, Portland, and Ingleside
326 PM CST Thu Dec 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 35 mph.

* WHERE...Portions of south Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:02 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 30, 11:02 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1102 PM CST Wed Dec 30 2020

.AVIATION...

With respect to the 06z TAF, expect a mixture of MVFR/IFR
conditions overnight. Also expect scattered/numerous showers and
isolated/scattered thunderstorms, mainly over the Coastal Bend.
Non-convective LLWS anticipated over CRP 09-11z Thursday owing to
light surface wind/strong onshore flow aloft in advance of an
approaching cold front. The front is expected to meander near the
coast then move offshore by around 12z Thursday, followed by
breezy/windy NW/W surface wind with MVFR ceilings. Expect a
transition to VFR from west to east during the late
morning/afternoon hours Thursday. Expect wind to decrease
significantly near the end of the TAF period.

&&

.PREV DISCUSSION... /Issued 619 PM CST Wed Dec 30 2020/

AVIATION...

Expect predominate MVFR conditions to develop tonight. IFR
conditions near scattered/numerous showers and thunderstorms are
also expected to develop. Non-convective LLWS anticipated over
CRP 07-11z Thursday as onshore flow decreases in advance of an
approaching cold front. The front is expected to move offshore by
around 12z Thursday, resulting in breezy/windy NW/W surface wind
with MVFR ceilings persisting. However, a transition to VFR
expected from west to east during the mid/late morning hours
Thursday.

PREV DISCUSSION... /Issued 404 PM CST Wed Dec 30 2020/

SHORT TERM (Tonight through Thursday Night)...

A mid to upper level trough currently over northern Mexico will
develop into a closed low by tonight as it shifts southward into
central Mexico. This feature is expected to lift to the northeast
into South Central Texas later on Thursday while pushing a strong
cold front across South Texas tonight.

As the upper low approaches the area, cyclogenesis will take
place, leading to a surface trough to deepen into a tighter
circulation. The combination of increased moisture (PWATs rising
to 1.4"-1.6"), and a weakening CAP/increased instability near the
developing surface low and along the frontal boundary will lead to
numerous showers and thunderstorms to develop across the region
tonight. The strong low level convergence will allow for some of
these storms to possibly become strong to severe at times, with
the current SPC Convective Outlook maintaining the eastern half of
the CWA under a Marginal Risk for severe thunderstorms overnight.
The main hazard with any of the stronger storms will be marginally
severe hail and damaging winds, although cannot rule out an
isolated tornado.

In addition to the severe weather potential, heavy rainfall is
likely to occur which may lead to possibly flash flooding at some
locations. The highest flood potential can be expected mainly
across portions of the Victoria Crossroads region, where the
current forecast calls for 2-3 inches of rain possible through
Thursday morning. WPC has the aforementioned area under a Marginal
to Slight risk on the ERO. Although localized flooding will be
possible, not anticipating it to be widespread due to soil dryness
across the area. The rest of the CWA should see rainfall amounts
anywhere from 0.5 to 2 inches.

A strong northwesterly to westerly flow can be expected following
the front, which may lead to Advisory conditions along the coast.
Wind gusts to 35-40 mph will be possible. For now though, have
held up on issuing any advisories and will wait to see how the
event evolves.

Drier and much cooler conditions will arrive by late Thursday
morning as the front pushes offshore and the parent system lifts
northeast of the area. Much quieter conditions will develop by
Thursday night (New Year's Eve), although the gusty winds may
linger through the night. Temperatures are forecast to run about
20-30 degrees cooler on Thursday, with a light freeze possible
over low lying and drainage areas by New Year's morning.

LONG TERM (Friday through Wednesday)...

Very few changes to the inherited long term forecast. New Year's Day
opens with diminishing westerly winds as a surface low exits East TX
for the Ozarks. In the wake of Thursday's deep upper low, yet
another upper low is now progged to close off over the Desert
Southwest before ejecting northeast over the Red River by Saturday.
However, low level moisture ahead of this next low will be poor
given continued offshore flow. Other than a weak reinforcing cold
front on Saturday as this upper low passes well to our north, no
impactful weather is foreseen even as a shortwave trough arrives
Sunday evening.

Onshore flow finally resumes Sunday night under semi-zonal flow.
This moisture should deepen just enough to allow for some shallow
showers over the waters and coastal counties by Tuesday night and
Wednesday, but have undercut NBM's PoPs for these periods given
veered/drier 850 mb winds preceding another shortwave trough and
cold front during this time. This veered low-level flow usually
shoves the moist axis and accompanying precip farther east than
models indicate, especially under such deep westerly flow.

Temp-wise, a few spots over the northern Coastal Plains could flirt
with a light freeze both Friday and Saturday mornings, but otherwise
a steady moderation of temps will build through early next week with
highs returning to around normal beginning Sunday.

MARINE...

A moderate to strong southeasterly flow continues tonight ahead of
an approaching cold front. A Small Craft Advisory will remain in
effect through early Thursday morning across the coastal waters.
The strong cold front is expected to move across the coastal
waters Thursday morning with the winds shifting to the west and
strengthening through the day. A strong to very strong offshore
flow with frequent gusts to gale force is likely to develop by
Thursday morning and continue Thursday evening. A Gale Warning is
now in effect for all marine zones through Thursday evening.
Winds are expected to decrease late Thursday night. Scattered to
numerous showers and thunderstorms can be expected tonight through
Thursday morning, with some of the storms becoming strong at
times. Drier conditions are expected to arrive Thursday afternoon
into Thursday night. Improving conditions will occur throughout
the day on Friday as offshore flow weakens and seas subside. A
weak to moderate offshore flow lingers through early Sunday,
before turning onshore late Sunday through early next week. This
moisture could lead to some showers by Tuesday evening and
Wednesday ahead of a cold front thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    50  60  38  63  40  /  90  80   0   0   0
Victoria          51  59  36  60  38  /  90  90   0   0   0
Laredo            45  54  34  63  38  /  80  60   0   0   0
Alice             49  59  36  66  38  /  90  70   0   0   0
Rockport          52  64  42  63  41  /  90  80   0   0   0
Cotulla           45  52  32  63  35  /  90  80   0   0   0
Kingsville        49  61  37  65  39  /  90  70   0   0   0
Navy Corpus       53  64  43  61  45  /  80  80   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 9 AM CST Thursday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM...Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

     Gale Warning from 9 AM Thursday to midnight CST Thursday night
     For the following zones: Bays and Waterways from Baffin Bay
     to Port Aransas...Bays and Waterways from Port Aransas to
     Port O'Connor...Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
     to Port Aransas from 20 to 60 NM...Waters from Port Aransas
     to Matagorda Ship Channel from 20 to 60 NM.

&&

WC/87...AVIATION
Hazardous weather outlook, Dec 30, 7:09 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
709 PM CST Wed Dec 30 2020

TXZ229>234-239>247-342>347-442-443-447-311215-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
709 PM CST Wed Dec 30 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. Some storms may
become strong to severe. Very strong wind and hail are the main
threats. Isolated tornadoes cannot be ruled out. The main regions
of concern are Victoria Crossroads and the Coastal Bend. Brief
heavy rainfall and localized flooding over low lying areas may
also occur.

There is a MODERATE risk of rip currents along the Gulf-facing
beaches of the Middle Texas Coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering thunderstorms Thursday morning across Victoria
Crossroads and Coastal Bend.

Wind Advisory conditions are possible Thursday, especially near
the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Spotters are encouraged to
relay reports of severe weather and flooding to the NWS while
following local, state, and CDC guidelines. Use hashtags
#ccspotter and #txwx

GMZ230-235-250-255-270-275-311215-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
709 PM CST Wed Dec 30 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. Some storms may
become strong to severe. Very strong wind and hail are the main
threats. Isolated tornadoes cannot be ruled out.

A Small Craft Advisory is in effect for the coastal waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisory conditions are expected to continue early
Thursday morning before increasing to Gale conditions through
Thursday night.

Scattered to numerous thunderstorms are likely Thursday morning
with some storms producing hail and very strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Mariners are encouraged to
relay reports of hazardous marine conditions to the NWS while
following local, state, and CDC guidelines. Use hashtags
#ccspotter and #txwx

87

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 12:14 AM CSTAreal Flood AdvisoryCRPNueces, San Patricio3 hr
Dec 31, 1:45 AM CSTAreal Flood AdvisoryCRPAransas, Kleberg, Nueces, San Patricio3 hr
Dec 31, 5:45 AM CSTSpecial Marine WarningCRP60 min
Dec 31, 6:34 AM CSTSpecial Marine WarningCRP86 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.